Lawrence has recently seen an increase in the number of drug overdoses, some of which have been fatal and have involved the drug fentanyl, according to a news release Friday from the Lawrence Police Department.
Heroin by itself can be fatal in certain amounts, the release noted, but said “the heroin we see predominately in the U.S. and here in Lawrence contains fentanyl,” which is a synthetic opioid analgesic similar to morphine but, according to the Centers for Disease Control and Prevention, is 50 to 100 times more potent.
Fentanyl is typically added to heroin to increase amounts and potency, the release said, explaining that the addition is not precise and can affect users in unpredictable ways.
“The user generally doesn’t know if or how much fentanyl was added to the heroin,” Rhoads said. “Yesterday, your dose may have been fine, but the same amount from a different batch could end up being deadly. You just don’t know, and you’re rolling the dice.”
Fentanyl is lethal in very small quantities and when mixed with heroin is extraordinarily difficult to detect with the naked eye. An agent with the Drug Enforcement Administration offered this perspective in the release: “About three to five grains of table salt – that’s the potential fatal dose [of fentanyl] for an adult.”
The Lawrence police urge those who would use drugs to have a support system in place.
DCCCA in Lawrence has resources available including prevention toolkits, counselors and even a free Naloxone program. Naloxone is an opioid overdose reversal drug that counteracts the life-threatening effects of an overdose. DCCCA offers Naloxone to any resident or organization in Kansas upon request. Its number is 785-841-4138. The The Naloxone request form is online at https://www.dccca.org/naloxone-program/
“You don’t need us to tell you that drugs like heroin are bad, and we’re not trying to scare people with this information,” said interim Chief of Police Adam Heffley in the release, adding, “and we’re certainly not condoning illegal drug use. What we’re trying to do is save someone’s life.”Fentanyl Heroin Opioid Epidemic Overdose Programs Safety Alert